Heavy Rain, Ness
- When
- August 18, 7:00 AM CST
- Where
- Ness County, 8 mi NNE of Bazine
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
5.10 inches of rain fell overnight.
11 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 18, 2:37 AM CST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 337 AM CDT FRI AUG 18 2006 .DISCUSSION... DAYS 1-2... TROPICAL MOISTURE REMAINS IN PLACE AHEAD OF A COLD FRONT WHICH WAS LOCATED OVER SD/ERN WY EARLIER THIS MORNING. THINGS APPEAR TO BE COMING TOGETHER MUCH AS PREVIOUS SHIFT HAD THOUGHT SO WILL KEEP CONVECTION INITIATING ALONG OUR BOUNDARY WHICH IS PROGGED TO BE LOCATED IN OR JUST NORTH OF OUR CWA LATE THIS AFTERNOON. THE FRONT THEN MOVES SOUTH ACROSS SOUTHERN KS OVERNIGHT WITH RAIN...HEAVY AT TIMES LIKELY OVER MUCH OF OUR CWA BASED ON PCPN WATER VALUES. MAIN QUESTION THIS MORNING WILL BE FLOODING POTENTIAL LATE TONIGHT INTO SATURDAY. HIGH PRECIP WATER...LOW FFG VALUES AND RAINS FROM EARLIER TODAY AM LEANING TOWARDS GOING WITH A FLOOD WATCH FOR OUR NORTHERN CWA. MAY EVEN SEE SOME HEAVY RAINS FURTHER SOUTH EARLY SATURDAY BUT AT THIS TIME HAVE OPTED TO LET LATER SHIFTS REEVALUATE THIS. AS FOR TEMPERATURES LOOKS LIKE ONE MORE WARM DAY ACROSS SOUTHWEST TODAY. TEMPERATURES BEHIND THIS FRONT RUNNING SOME 10 TO 15F COOLER BASED ON YESTERDAYS HIGHS AND 24HR TEMP CHANGE. WITH THIS IN MIND AND LINGERING PCPN AND CLOUDS WHEN AHEAD AND LOWERED HIGH TEMPS FOR SATURDAY. CLOUD COVER OVER THE SW MAY EVEN KEEP TEMPS HERE COOLER THAN THE MID-UPPER 70S WE HAVE OUT AT THIS TIME DAYS 3-7... FORECAST CHALLENGES REMAIN DURATION OF WEEKEND PRECIPITATION, THEN IMPACTS ONTO MY CWA FROM A SLOWLY RETROGRESSIVE CIRCULATION REGIME. OVERALL, I ONLY MADE RELATIVELY MINOR CHANGES TO A SET OF GRIDS THAT WERE IN GOOD SHAPE. GLOBAL CIRCULATION CONTINUES TO RESPOND TO MULTIPLE REGIONS OF TROPICAL CONVECTIVE FORCING (SEE FULL DISK SATELLITE PICS). THE MOST SIGNIFICANT IMPACT IS COMING FROM SST FORCING JUST WEST OF THE THE EQUATORIAL DATE LINE WHERE ANOMALIES ARE 1-1.5C WITH TEMPERATURES ABOVE 30C (ALONG WITH A WESTERLY WIND BURST). AS I DISCUSSED 24 HOURS AGO FAST ROSSBY WAVE ENERGY DISPERSIONS/EXTRATROPICAL BAROCLINIC WAVE PACKETS ARE BEING PROPERLY PHASED TO ALLOW THE RIDGE POSITION ACROSS THE USA TO SHIFT WEST AND NORTHWEST DURING THE NEXT 7-10 DAYS. PER MOST ENSEMBLE PREDICTION SCHEMES (RESPONDING TO CHANGING INITIAL CONDITIONS) SUCH AS THE CANADIAN AND NCEP GFS, AND DIAGNOSTIC MONITORING TOOLS, IT IS PROBABLE FOR THE RIDGE POSITION TO EVOLVE 130-140W AND EXTEND INTO THE GULF OF ALASKA DURING WEEK 2. THE RESPONSE OVER NORTH AMERICA WOULD BE DOWNSTREAM TROUGH ACROSS THE ROCKIES AND A RIDGE ACROSS THE SOUTHEAST. THE DIFFERENCE BETWEEN THIS POSSIBLE TROUGH DEVELOPMENT AND THE MOBILE TROUGHS WE HAVE SEEN THIS SUMMER IS THERE IS LIKELY TO BE A COOL AIR SOURCE WITH IT. FOR THOSE INTERESTED, THIS WOULD BE A TRANSITION GSDM STAGE 2 (SEE THE ESRL/PSD MJO WEB SITE FOR DETAILS). THE RESPONSE DISCUSSED ABOVE IS I HAVE BEEN EXPECTING FOR AT LEAST 2 WEEKS, AND MAYBE WE WILL FINALLY SEE IT. THE POINT IS JUST HOW UNCLEAR TIMING OF CIRCULATION BEHAVIORS ARE, AND SUBSEQUENT IMPACTS ON THE WEATHER. THIS IS WHY STATEMENTS OF PROBABILITY ARE NEEDED WHEN IT COMES TO MAKING WEATHER PREDICTIONS. AFTER THE WEEKEND SYSTEM GOES BY AND THE RIDGE INITIALLY SHIFTS BACK INTO THE ROCKIES, A SHORT WAVE TROUGH CURRENTLY MOVING INTO BRITISH COLUMBIA (PER SATELLITE IMAGERY) SHOULD MOVE TOWARD THE NORTHERN PLAINS/UPPER MS VALLEY BY THE MIDDLE OF NEXT WEEK. ANOTHER SURFACE COLD FRONT IS LIKELY TO IMPACT MY CWA HOWEVER, WHEN IS NOT CLEAR. I HAD THOUGHTS THAT WOULD BE WEDNESDAY, BUT COULD BE A DAY SOONER PER GFS. THUS I DID SLIGHTLY LOWER MY POPS FOR WEDNESDAY. I WOULD THEN EXPECT A MORE SIGNIFICANT COLD FRONT ON THE ORDER OF NEXT WEEKEND OR EARLY FOR THE FOLLOWING WEEK TO IMPACT MY CWA PER ABOVE. THIS WOULD INCLUDE ANOTHER OPPORTUNITY FOR RAINFALL AND POSSIBLY THE COOLEST AIRMASS MY CWA HAS EXPERIENCED FOR AT LEAST 2 MONTHS. IN THE GRIDS I DID RAISE TEMPERATURES A COUPLE DEGREES FOR THURSDAY WHILE THE TROUGH BEGINS DIGGING (PRESUMABLY) INTO THE ROCKIES. THE WARMEST DAY NEXT WEEK MAY BE FRIDAY. THE LOCAL 8-10 DAY FORECAST WILL STILL READ NEAR NORMAL FOR BOTH TEMPERATURES AND PRECIPITATION. LATER SHIFTS WILL NEED TO FINE TUNE THE DAILY GRIDS AND DAYS 8-10. && .PRELIMINARY POINT TEMPS/POPS... DDC 95 67 78 63 / 20 90 70 30 GCK 95 66 78 62 / 10 90 60 30 EHA 93 68 77 60 / 10 70 50 40 LBL 94 69 78 62 / 20 80 50 40 HYS 95 68 81 61 / 50 70 30 20 P28 100 74 84 67 / 10 80 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR KSZ030-KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063- KSZ064-KSZ065. && FN18/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 428 AM CDT FRI AUG 18 2006 KSZ030-031-043>046-061>065-079-191000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-EDWARDS- 428 AM CDT FRI AUG 18 2006 /328 AM MDT FRI AUG 18 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG WIND GUSTS UP TO 65 MPH ALONG WITH PERIODS OF HEAVY RAIN WILL ACCOMPANY SCATTERED THUNDERSTORMS WHICH ARE EXPECTED TO DEVELOP AFTER 4 PM ALONG A COLD FRONT WHICH WILL EXTEND ACROSS NORTHWEST KANSAS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS OVER THE AREA EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM. SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS. KSZ066-074>078-080-081-084>090-191000- STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-KIOWA-PRATT-MORTON- STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 428 AM CDT FRI AUG 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER MIDNIGHT. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL. THESE HEAVY DOWNPOURS MAY CAUSE SOME MINOR FLOODING...PRIMARILY IN LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL REMAIN POSSIBLE THROUGH MUCH OF SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.
The national radar mosaic for the moment the first event began.
11 heavy rain. Local standard time, as filed.
5.10 inches of rain fell overnight.
5.00 inches of rain fell overnight. Creeks were running full.
4.50 inches of rain fell overnight. Some county roads had water flowing over them.
5.00 inches of rain fell overnight. This amount was estimated since the guage overflowed.
5.25 inches of rain fell overnight.
4.00 inches of rain fell overnight. Ponds were full and draws were running full.
4.52 inches of rain fell overnight.
5.80 inches of rain fell overnight.
4.90 inches of rain fell overnight.
5.50 inches of rain fell overnight.
4.50 inches of rain fell overnight. Draws in the fields were full and water was over the road in the local vicinity.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528631, 5528632, 5528686, 5528687, 5528688, 5528689, 5528690, 5528691, 5528692, 5528693, 5528694.